Sunday, November 27, 2011

Hello, Mania, my old Friend....

...and since it's 3:30 a.m. and I'm writing a blog post, it's obvious I've come to talk with you again.

(and if you don't get the above cultural reference, you're too freaking young.  Go get Simon & Garfunkel's Concert in Central Park and report back later).

So while I was in the Lindner Center, the doctor there put me on a new, fun drug called Geodon (generic name:  ziprazidone).  It's an atypical anti-psychotic (AAP), much like Seroquel or Zyprexa, but it's a little bit newer and the side effects don't seem to be as bad.  For example, Seroquel and Zyprexa both cause insane weight gain, Zyprexa worse than Seroquel, and I've gained like, 50 lbs on Seroquel over the past five years.  Yeah, okay, I also had four pregnancies and three kids in those five years, but I'm gonna blame it on the Seroquel anyway.

Geodon is actually not a new drug, but apparently it seems to be used more often when other AAPs haven't worked.  I'd never heard of it when the doctor put me on it, and I feel like I'm pretty well-versed in this stuff. The nurse had me sign a release for it with the rest of my meds when I first got there, and she told me that it was a drug that they usually inject you with when you get really psychotic and they can't control you, and they almost certainly wouldn't have to give it to me.  Two days later, the doctor calmly informed me it was goinng to be part of my regular routine (in a capsule form, not an injection).

Apparently, it's marketed by Pfizer, and they were involved in a federal case a few years back that included being fined by the FDA  for marketing Geodon and three other meds for "off-brand uses."  To the tune of $2.3 billion.  That's with a "b," not an "m."  Here's an article from a medical fraud advocacy group that says that Pfizer got what they deserved, and here's another article from Forbes saying the whole thing was ridiculous.  I'll let you decide.  But the point it, maybe the drug is sort of unpopular due to public opinion reasons, I don't know.

Essentially, though, the doctor at the clinic took me off my virtual pharmacopeia of drugs I was on when I went in (lithium, Zoloft, Seroquel, Lamictal, Buspar, and an occasional Ambien and Ativan) and wanted me just on lithium and Geodon.  In fact, she said that a sort of "perfect storm" of occurrences led up to me being hospitalized, with the icing on the cake being the Zoloft, causing an agitated mixed-mania state, that was causing hallucinations, delusions, and suicidal thinking.  I'd been on Zoloft for six years, so Zoloft and mania or Zoloft and mixed-states was never on my radar.  I was taking all of my normal drugs in relatively low dosages, except the Zoloft.  I mean, I'm depressed -- give me an antidepressant, right?   Seems logical.  But it turns out that none of the meds were really helping, and some of them were actually hurting. Antidepressants can actually be pretty bad for bipolar people, but I've never had any obvious problems with them before, so I've stayed on one after another after another (you name it, I've been on it) for years.  This is actually a pretty major problem for some people, but I'll talk about that another time.

So when the pdoc sent me home on Wednesday, I was on Geodon, lithium, and Xanax as needed (with the idea that eventually I'd get off of everything except the Geodon).   Three drugs seem like nothing, compared to my previous med cocktail.

The only trouble is...well, it's 3:30, and I'm writing this blog post.  Yep, seems like something is sending me into some sort of (at least hypo-)manic state.  I'm pretty sure it's not the Xanax, since Xanax usually knocks me on my ass.  But I've had three of them since 7:00 p.m. tonight, and other than the fact I can't see straight and I feel like my brain is rattling around in my head, I'm not at all tired.

I did do some web searching, and that shining bastion of research, Wikipedia, mentions that "Ziprasidone is known to cause activation into mania in some bipolar patients."  Thanks, Wikipedia, for that thorough explanation.  At least they list references; here's a link to one of the studies that supports this claim (there are a couple). I also found a couple of discussions online about "Geodon mania" that were asking the same questions.  Here's one; here's another.  God, I seriously love the internet.  You could do a search for just about anything and find a discussion about it.  Anyway, irrelevant.

Maybe it's the Geodon, maybe it's something else causing the mania, I don't know.  I've actually cut way back on my caffeine, so it can't be that, and the Zoloft is gone, so it can't be that, and I've been on the lithium for about six I'm kind of at a loss.  I will mention, though, that the sleeplessness isn't the only manic symptom I'm experiencing, so this isn't just a case of insomnia. I won't elaborate, in case my husband reads this, but he'll know what I'm talking about when he gets my next credit card bill (sorry, sweetie). 

For now, I think some of the Xanax has kicked in and, while I'm not tired, I definitely can't see straight.  So I think my rant is at an end for the moment.  I hope you're sleeping, cozy in your bed, and not doing random research on anti-psychotic meds that you feel like a crazy person for needing to take. 

Oh, wait, I AM a crazy person. Oh well. Least I'm a crazy person with a credit card.  For now.

No comments:

Post a Comment